Idaho, 2004

Damaging Wind in Idaho, May 27, 2004

May 27, 2004 · NWS PIH · 1 event in 1 county or zone

Downed trees and power lines at intersection of Hawthorne and Reservation roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Downed trees and power lines at intersection of Hawthorne and Reservation roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 27, 7:15 PM MST, 15 minutes earlier.

Area forecast discussion, May 27, 7:15 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
815 PM MDT THU MAY 27 2004

.DISCUSSION...WATER VAPOR IMAGERY SHOWS STRONG DEFORMATION AREA OVER
SOUTHERN IDAHO AS 80KT H3 JET ASSOCIATED WITH NEGATIVE TILT TROUGH
ROTATES INTO OREGON. LINE OF THUNDERSTORMS BOWED OUT NICELY IN RADAR
IMAGERY AS IT MOVED UP THE SNAKE RIVER VALLEY. THIS PROMPTED SEVERAL
SEVERE THUNDERSTORM WARNINGS THIS EVENING.  MUCH OF THE THUNDERSTOM
ACTIVITY MOVED OVER EMPTY GROUND BUT MESONET SITE NEAR MINIDOKA
REPORTED WIND GUST TO 55 MPH AT 715 PM MDT. POTENTIAL FOR SEVERE
WEATHER ABOUT OVER AS THUNDER MOVES THROUGH POCATELLO AS WE SPEAK.
AIRMASS REMAINS UNSTABLE AND WILL CONTINUE WITH ISOLATED
THUNDERSTORMS THROUGH THE NIGHT. CURRENT GRIDS DEPICT THIS WELL SO
NO UPDATES.

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&

SURVICK
Hazardous weather outlook, May 27, 3:00 AM MST, 16 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
400 AM MDT THU MAY 27 2004

IDZ017>023-031-032-281200-
EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION-
SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
400 AM MDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. STORM PREDICTION
CENTER ADVERTISING SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTHWEST
IDAHO THIS AFTERNOON/EVENING AND PLACEMENT APPEARS APPROPRIATE WITH
BEST SHEAR/INSTABILITY OVER ERN OREGON/SW IDAHO.  DAY/EVENING SHIFT
WILL WANT TO MONITOR DEVELOPMENT AS MESO-ETA INDICATING SOME
ELEVATED CAPE VALUES EXTENDING AS FAR EAST AS THE MAGIC VALLEY
00-03Z THIS EVENING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. UPPER TROUGH
GRADUALLY MOVES INLAND FRIDAY AS UPPER JET ALIGNS OVER SE IDAHO.
JET SUPPORT AND PROXIMITY OF FRONT PLACES BEST PRECIPITATION
POTENTIAL OVER SOUTHEAST PORTION OF FORECAST AREA WITH SEVERE
POTENTIAL PROBABLY POSITIONED FURTHER SOUTH OVER NRN UTAH.

.SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER
CONDITIONS. THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL
NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE
WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

The radar

The Pocatello radar (KSFX), 28 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bannock

When
May 27, 7:30 PM MST to 7:35 PM MST
Where
Bannock County, Chubbuck
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.917, -112.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2004Every state in 2004This day in weather historyWarnings in Idaho, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398537.